Tumour Lysis Syndrome

This case is written by Dr. Donika Orlich; a PGY5 Emergency Medicine resident at McMaster University who completed a fellowship in Simulation and Medical Education last year.

Why it Matters

Tumor Lysis Syndrome is a constellation of metabolic disturbances that can occur as a potentially fatal complication of treating cancers, most notably leukemias or solid rapidly-proliferating tumours. This case highlights the following:

  • The identification and management of severe hyperkalemia
  • The need to consider Tumour Lysis Syndrome as a diagnosis and order appropriate metabolic tests
  • Recognizing and initiating the treatment of severe hyperuricemia
  • Communicating with family members effectively during the treatment of a critically ill patient.

Clinical Vignette

A 72-year-old male presents to the emergency department complaining of general weakness for 2 days.  His wife called EMS and he was a STEMI patch to your hospital. He has been placed in the resuscitation bay.

Case Summary

A 72-year-old male is brought in as a “code STEMI” to the resuscitation bay. He was recently diagnosed with ALL and had chemotherapy 3 days ago for the first time. The patient is severely hyperkalemic, which must be initially recognized and treated, hypocalcemic and hyperuricemic as a result of Tumour Lysis Syndrome and the metabolic derangements must be stabilized until emergent hemodialysis is arranged.

Download the case here: Tumour Lysis Syndrome

ECGs for the case found here:

ecg90406-hyperkalaemia-pr-lengthens

(Source:  http://lifeinthefastlane.com/ecg-library/basics/hyperkalaemia/)

normal-sinus-rhythm

(Source:  http://cdn.lifeinthefastlane.com/wp-content/uploads/2011/12/normal-sinus-rhythm.jpg)

CXR for the case found here:

CXR

Dysrhythmia Secondary to Hyperkalemia

This case is written by Dr. Kyla Caners. She is a PGY5 emergency medicine resident at McMaster University and has previously completed a fellowship in simulation and medical education. She is also one of the editors-in-chief here are EMSimCases.

Why it Matters

When studied in isolation, the ECG findings of hyperkalemia can seem straight-forward. However, placed out of context, the recognition of severe hyperkalemia on ECG can be quite challenging. This case highlights a few important points:

  • Hyperkalemia should be suspected as a possible cause of almost any symptom in a hemodialysis-dependent patient
  • Recognizing hyperkalemia on ECG allows for the critical intervention of administering calcium gluconate
  • ACLS should be modified in hyperkalemia to include aggressive calcium chloride and bicarbonate administration in an attempt to correct the underlying cause of cardiac arrest

Clinical Vignette

Geoff is a 52 year old male who is brought to the ED by EMS as a STEMI activation. He is not having chest pain, but has been feeling weak and dizzy today. He is diabetic and hypertensive and was started on hemodialysis 3 months ago for ESRD. He missed dialysis on the weekend for the first time so that he could attend his niece’s wedding.

Case Summary

A 52 year-old male with end-stage renal disease (requiring dialysis) is brought in by EMS feeling weak and dizzy. He missed dialysis for the first time over the weekend to attend his niece’s wedding. On presentation, his heart rate is 50 and his ECG demonstrates a wide complex rhythm with peaked T waves that EMS interprets as a STEMI. If the team recognizes the possibility of hyperkalemia and treats it appropriately, the patient’s QRS will narrow. If the hyperkalemia is not recognized, the patient will arrest.

Download the case here: Hyperkalemia Case

1st ECG for the case found here:

Hyperkalemia STEMI mimic

(ECG source: http://lifeinthefastlane.com/ecg-library/basics/hyperkalaemia/)

2nd ECG for the case found here:

normal-sinus-rhythm

(ECG source: : http://cdn.lifeinthefastlane.com/wp-content/uploads/2011/12/normal-sinus-rhythm.jpg)